Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Tropical discriminants

Authors: Alicia Dickenstein, Eva Maria Feichtner and Bernd Sturmfels
Journal: J. Amer. Math. Soc. 20 (2007), 1111-1133
MSC (2000): Primary 14M25; Secondary 52B20
Published electronically: April 23, 2007
MathSciNet review: 2328718
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Tropical geometry is used to develop a new approach to the theory of discriminants and resultants in the sense of Gel$ '$fand, Kapranov and Zelevinsky. The tropical $ A$-discriminant is the tropicalization of the dual variety of the projective toric variety given by an integer matrix $ A$. This tropical algebraic variety is shown to coincide with the Minkowski sum of the row space of $ A$ and the tropicalization of the kernel of $ A$. This leads to an explicit positive formula for all the extreme monomials of any $ A$-discriminant.

References [Enhancements On Off] (What's this?)

  • 1. F. Ardila, C. Klivans: The Bergman complex of a matroid and phylogenetic trees; Journal of Combinatorial Theory Series B 96 (2006), 38-49. MR 2185977 (2006i:05034)
  • 2. R. Bieri, J. Groves: The geometry of the set of characters induced by valuations; Journal für die reine und angewandte Mathematik 347 (1984), 168-195. MR 733052 (86c:14001)
  • 3. T. Bogart, A. Jensen, D. Speyer, B. Sturmfels, R. Thomas: Computing tropical varieties; Journal of Symbolic Computation 42, Issue 1-2 (special issue on the occasion of MEGA 2005) (2007), 54-73. MR 2284285
  • 4. E. Cattani, A. Dickenstein, B. Sturmfels: Rational hypergeometric functions; Compositio Mathematica 128 (2001), 217-240. MR 1850183 (2003f:33016)
  • 5. C. De Concini, C. Procesi: Hyperplane arrangements and holonomy equations; Selecta Mathematica (N.S.) 1 (1995), 495-535. MR 1366623 (97k:14014)
  • 6. A. Dickenstein, B. Sturmfels: Elimination theory in codimension 2; Journal of Symbolic Computation 34 (2002), 119-135. MR 1930829 (2003h:14073)
  • 7. M. Einsiedler, M. Kapranov, D. Lind: Non-archimedean amoebas and tropical varieties; Journal für die reine und angewandte Mathematik 601 (2006), 139-157. MR 2289207
  • 8. E.M. Feichtner, D. Kozlov: Incidence combinatorics of resolutions; Selecta Mathematica (N.S.) 10 (2004), 37-60. MR 2061222 (2006k:06008)
  • 9. E.M. Feichtner, I. Müller: On the topology of nested set complexes; Proceedings of the American Mathematical Society 133 (2005), 999-1006. MR 2117200 (2006c:06005)
  • 10. E.M. Feichtner, B. Sturmfels: Matroid polytopes, nested sets and Bergman fans; Portugaliae Mathematica (N.S.) 62 (2005), 437-468. MR 2191630 (2006j:05036)
  • 11. E.M. Feichtner, S. Yuzvinsky: Chow rings of toric varieties defined by atomic lattices; Inventiones Mathematicae 155 (2004), 515-536. MR 2038195 (2004k:14009)
  • 12. A. Gathmann, H. Markwig: The numbers of tropical plane curves through points in general position; Journal für die reine und angewandte Mathematik, to appear, math.AG/0504390.
  • 13. I.M. Gel'fand, M.M. Kapranov, A.V. Zelevinsky: Discriminants, Resultants, and Multidimensional Determinants; Birkhäuser, Boston, MA, 1994. MR 1264417 (95e:14045)
  • 14. J.P. Jouanolou: Ideaux Résultants; Advances in Mathematics 37 (1980), 212-238. MR 591727 (82c:14038)
  • 15. M. Kalkbrener, B. Sturmfels: Initial complexes of prime ideals; Advances in Mathematics 116 (1995), 365-376. MR 1363769 (97g:13043)
  • 16. M. Kapranov: A characterization of $ A$-discriminantal hypersurfaces in terms of the logarithmic Gauss map; Mathematische Annalen 290 (1991), 277-285. MR 1109634 (92j:14066)
  • 17. E. Katz: The tropical degree of cones in the secondary fan, math.AG/ 0604290.
  • 18. G. Mikhalkin: Enumerative tropical algebraic geometry in $ \mathbb{R}^2$; Journal of the American Mathematical Society 18 (2005), 313-377. MR 2137980 (2006b:14097)
  • 19. J. Richter-Gebert, B. Sturmfels, T. Theobald: First steps in tropical geometry; in: ``Idempotent Mathematics and Mathematical Physics,'' Proceedings Vienna 2003 (G.L. Litvinov and V.P. Maslov, eds.), American Math. Society, Contemporary Mathematics 377 (2005), pp. 289-317. MR 2149011 (2006d:14073)
  • 20. D. Speyer: Tropical Geometry; Ph.D. Dissertation, University of California at Berkeley, 2005.
  • 21. D. Speyer, B. Sturmfels: The tropical Grassmannian; Advances in Geometry 4 (2004), 389-411. MR 2071813 (2005d:14089)
  • 22. B. Sturmfels: On the Newton polytope of the resultant; Journal of Algebraic Combinatorics 3 (1994), 207-236. MR 1268576 (95j:52024)
  • 23. B. Sturmfels: Solving Systems of Polynomial Equations; CBMS Regional Conference Series in Mathematics 97, American Mathematical Society, Providence, 2002. MR 1925796 (2003i:13037)
  • 24. E. Tevelev: Compactifications of subvarieties of tori; American Journal of Mathematics, to appear, math.AG/0412329.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 14M25, 52B20

Retrieve articles in all journals with MSC (2000): 14M25, 52B20

Additional Information

Alicia Dickenstein
Affiliation: Departamento de Matemática, FCEN, Universidad de Buenos Aires, (1428) B. Aires, Argentina

Eva Maria Feichtner
Affiliation: Department of Mathematics, ETH Zürich, 8092 Zürich, Switzerland
Address at time of publication: Department of Mathematics, University of Stuttgart, 70569 Stuttgart, Germany

Bernd Sturmfels
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720

Keywords: Tropical geometry, dual variety, discriminant.
Received by editor(s): November 8, 2005
Published electronically: April 23, 2007
Additional Notes: The first author was partially supported by UBACYT X042, CONICET PIP 5617 and ANPCYT 17-20569, Argentina.
The second author was supported by a Research Professorship of the Swiss National Science Foundation, PP002–106403/1.
The last author was partially supported by the U.S. National Science Foundation, DMS-0456960.
Dedicated: Dedicated to the memory of Pilar Pisón Casares
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society